Mathematical Biosciences and Engineering, 2015, 12(3): 503-523. doi: 10.3934/mbe.2015.12.503.

Primary: 49K30, 65K10, 91A22, 92D15, 92D25.

Export file:


  • RIS(for EndNote,Reference Manager,ProCite)
  • BibTex
  • Text


  • Citation Only
  • Citation and Abstract

Optimality and stability of symmetric evolutionary games with applications in genetic selection

1. Department of Mathematics, Iowa State University, Ames, IA 50011
2. Department of Statistics, Iowa State University, Ames, IA 50011

Symmetric evolutionary games, i.e., evolutionary games with symmetric fitness matrices, have important applications in population genetics, where they can be used to model for example the selection and evolution of the genotypes of a given population. In this paper, we review the theory for obtaining optimal and stable strategies for symmetric evolutionary games, and provide some new proofs and computational methods. In particular, we review the relationship between the symmetric evolutionary game and the generalized knapsack problem, and discuss the first and second order necessary and sufficient conditions that can be derived from this relationship for testing the optimality and stability of the strategies. Some of the conditions are given in different forms from those in previous work and can be verified more efficiently. We also derive more efficient computational methods for the evaluation of the conditions than conventional approaches. We demonstrate how these conditions can be applied to justifying the strategies and their stabilities for a special class of genetic selection games including some in the study of genetic disorders.
  Article Metrics

Keywords evolutionary games; genetic selection; population genetics; evolutionary stability.; Evolutionary biology; generalized knapsack problems

Citation: Yuanyuan Huang, Yiping Hao, Min Wang, Wen Zhou, Zhijun Wu. Optimality and stability of symmetric evolutionary games with applications in genetic selection. Mathematical Biosciences and Engineering, 2015, 12(3): 503-523. doi: 10.3934/mbe.2015.12.503


  • 1. Academic Press, 1979.
  • 2. SIAM Review, 44 (2002), 394-414.
  • 3. Numer. Funct. Anal. Optim., 5 (1982), 127-140.
  • 4. Cambridge University Press, 2004.
  • 5. $8^{th}$ edition, Pearson Education Inc., 2008.
  • 6. Springer-Verlag, New York, 2004.
  • 7. Clarendon Press, Oxford, 1999.
  • 8. Zeitschrift für Induktive Abstammungs- und Vererbungslehre, 1 (1908), p395.
  • 9. Cambridge University Press, 1998.
  • 10. Nature, 246 (1973), 15-18.
  • 11. Canadian J. Math., 17 (1965), 533-540.
  • 12. Math. Programming, 39 (1987), 117-129.
  • 13. Proceedings of the National Academy of Sciences, 36 (1950), 48-49.
  • 14. Springer-Verlag, New York, 2006.
  • 15. Linear Algebra and Its Applications, 152 (1991), 69-91.
  • 16. The MIT Press, 2010.
  • 17. John Wiley & Sons Inc., 2006.
  • 18. SIAM, 1997.
  • 19. The MIT Press, 1995.
  • 20. Jahreshefte des Vereins fur vaterlandische Naturkunde in Wurttemberg, 64 (1908), 368-382.


This article has been cited by

  • 1. Gang Shu, Xia Du, Ya Li, Surrounding information consideration promotes cooperation in Prisoner’s dilemma game, Chaos, Solitons & Fractals, 2016, 91, 689, 10.1016/j.chaos.2016.09.004
  • 2. Ozgur Aydogmus, Wen Zhou, Yun Kang, On the preservation of cooperation in two-strategy games with nonlocal interactions, Mathematical Biosciences, 2017, 285, 25, 10.1016/j.mbs.2016.12.001
  • 3. Min Wang, Wen Zhou, Zhijun Wu, Equilibrium Distributions of Populations of Biological Species on Networks of Social Sites, Journal of Biological Dynamics, 2018, 1, 10.1080/17513758.2018.1508762

Reader Comments

your name: *   your email: *  

Copyright Info: 2015, Yuanyuan Huang, et al., licensee AIMS Press. This is an open access article distributed under the terms of the Creative Commons Attribution Licese (

Download full text in PDF

Export Citation

Copyright © AIMS Press All Rights Reserved